Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Glasgow, MT

July 21, 2012Garfield County, Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 21, 2012, 6:38 PM MDT for Garfield County, Petroleum County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2012, 6:38 PM MDT (00:38 UTC)
Expired
Jul 21, 2012, 7:30 PM MDT
In force
52 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

Counties Garfield County, MT, Petroleum County, MT

The radar

The Glasgow radar (KGGW), 135 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:17 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 21, 3:17 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
317 PM MDT SAT JUL 21 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
WEAK TROF/WIND SHIFT/DRY LINE FEATURE SLOWLY MAKING ITS WAY THROUGH
EASTERN MONTANA THIS AFTERNOON. EASTERLY WINDS KEEPING SURFACE
DEW POINTS IN THE 60S OVER MOST OF EASTERN MONTANA AHEAD OF THE
TROF WITH GOOD SURFACE HEATING. SHORTWAVE PUSHING OUT OF EASTERN
IDAHO INTO SOUTHERN MONTANA HELPING INITIATE THUNDERSTORMS OFF THE
HIGHER TERRAIN...WHICH SHOULD MAINTAIN AS THEY MOVE INTO THE MOIST
UNSTABLE AIRMASS OF EASTERN MONTANA.

CANADIAN HIGH PRESSURE DIPS INTO NORTHERN MONTANA ON SUNDAY WITH
DEW POINTS DROPPING INTO THE 50S OR EVEN 40S. WINDS LOOK TO BE ON
THE LIGHT SIDE...LIMITING FIRE WEATHER CONCERNS. BY SUNDAY NIGHT
RIDGE BEGINS TO REBOUND TO THE WEST AS UPPER LOW OFF THE BC COAST
SPINS ONSHORE. LOW LEVEL WINDS ALSO START TO TURN BACK TO
SOUTHEAST WITH WARM FRONT LIFTING INTO THE STATE. COMBINATION OF
INCREASING MOISTURE...UPPER SUPPORT AND SURFACE CONVERGENCE
LEADING TO INCREASED CONFIDENCE IN THUNDERSTORMS...POSSIBLY STRONG
TO SEVERE WITH HEAVY RAIN...FOR MONDAY. EBERT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

LONG TERM FORECAST PERIOD BEGINS AS MODELS INDICATE A HEAVY RAIN
AND POSSIBLY SEVERE WEATHER EVENT WOULD BE UNDERWAY. THE STRONG
MID-TO-UPPER LEVEL CIRCULATION WHICH WILL BE SLIDING THROUGH
SOUTHERN ALBERTA AND SOUTHERN SASKATCHEWAN WILL PROVIDE A LARGE
AREA OF FAIRLY STRONG FORCING FOR ASCENT. MODEL DEWPOINT VALUES
LOOK TO BE HIGHER ACROSS OUR CENTRAL AND EASTERN ZONES...AND A
SURFACE FRONTAL BOUNDARY APPROACHES FROM THE WEST. SUBSEQUENT
MODEL QPF RUNS CONTINUE TO ADVERTISE A VERY EFFICIENT RAIN EVENT
FROM MONDAY NIGHT THROUGH EARLY TUESDAY MORNING. AS EXPECTED...THE
GFS KEEPS SHOWING THE HIGHEST QPF AMOUNTS WHILE THE EC AND GEM
SHOWING SIGNIFICANTLY LESS. BUT RUN TO RUN CONSISTENCY IS STARTING
TO LINE UP A LITTLE BETTER THAN BEFORE. SPC HAS A SEE TEXT AREA
OVER EASTERN MONTANA AND MENTIONS THAT IF DAYTIME HEATING CAN SOAR
WELL INTO THE MID 90S AND IF ENOUGH SURFACE MOISTURE REMAINS
ACROSS THE REGION...ORGANIZED ROTATING STORMS COULD EASILY FORM
AND SUSTAIN THEMSELVES WELL THROUGH LATE MONDAY NIGHT.
TONIGHT...THAT SPC OUTLOOK WILL BECOME THE NEW UPDATED DAY 2
OUTLOOK AND SEVERE PROBABILITIES MAY BE INCREASED.

TUESDAY NIGHT AND BEYOND...THE STRONG MID-TO-UPPER LEVEL
CIRCULATION LIFTS NORTHEAST AWAY FROM EASTERN MONTANA...ALLOWING
A MORE STABLE AIR MASS TO RE-ESTABLISH ITSELF ACROSS MOST OF THE
WESTERN AND HIGH PLAINS STATES. SOUTHWESTERLY FLOW ALOFT LOOKS TO
RETURN TO THE REGION TOWARD THE END OF THIS FORECAST
PERIOD...ALLOWING FOR A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS TO RETURN TO THE AREA BY NEXT WEEKEND. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...SYNOPTIC SET UP... A LARGE HEAT
DOME WILL STRETCH ACROSS THE GREAT PLAINS THROUGH THE FOUR CORNERS
AND INTO CALIFORNIA. THIS DOME WILL BE SQUASHED DOWN SLIGHTLY BY A
RELATIVELY COOL TROUGH EXITING THE PACIFIC NORTHWEST INTO WESTERN
MONTANA AND SOUTHERN ALBERTA.

MONDAY NIGHT INTO TUESDAY... SOUTHWEST FLOW WILL BE DOMINATE
ACROSS THE REGION AND BRING A MESOSCALE SHORTWAVE ACROSS THE
REGION. A SURFACE LEE MOUNTAIN TROUGH WILL ALSO MOVE THROUGH THE
REGION AND PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS.

TUESDAY NIGHT THROUGH THURSDAY NIGHT... LARGE SCALE PATTERN WILL
TRANSITION FROM NORTHWEST FLOW WITH THE PASSAGE OF A COLD FRONT TO
ZONAL AND THEN INTO A RIDGE. MOST OF THESE PERIODS APPEAR TO BE
DRY AS THE COLD AIR SHOULD STABILIZE THE ATMOSPHERE EARLY ON WITH
NEAR NORMAL TEMPERATURES.

FRIDAY ONWARD... CONDITIONS WILL BEGIN TO WARM AGAIN TO ABOVE
NORMAL AS A RIDGE PASSES INTO THE AREA. INITIALLY IT SHOULD REMAIN
DRY BUT MOISTURE WILL BEGIN PUMPING BACK INTO THE REGION TOWARD
THE WEEKEND AS CHANCES FOR RAIN RETURN. GAH

&&

.AVIATION...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON AND EVENING WHICH MAY AFFECT KOLF...KGDV...AND KSDY
WITH BRIEF PERIODS OF MVFR TO IFR CONDITIONS AND GUSTY WINDS IF A
THUNDERSTORM HAPPENS TO PASS DIRECTLY OVERHEAD OR NEARBY. AS A
FRONT MOVES THROUGH NORTHEAST MONTANA...WINDS GENERALLY FROM THE
SOUTHEAST AND EAST TONIGHT WILL SHIFT AROUND FROM THE WEST AND
NORTHWEST LATER TONIGHT. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 21, 3:36 AM MDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MDT SAT JUL 21 2012

MTZ016>018-020>023-059>061-212200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
336 AM MDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE ACROSS NORTHEAST MONTANA TODAY. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE
STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN AND FREQUENT LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE
STORMS COULD PRODUCE STRONG WINDS... HAIL... AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ019-024>027-062-212200-
SHERIDAN-RICHLAND-DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
336 AM MDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FRONT WILL MOVE ACROSS NORTHEAST MONTANA THROUGH TONIGHT. THUNDERSTORMS
WILL DEVELOP ALONG THE FRONT AND MOVE EAST THROUGH THE AREA. THESE
STORMS WILL PRODUCE SOME SCATTERED HEAVY RAIN... STRONG WIND GUSTS AND
FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MONDAY AFTERNOON THROUGH TUESDAY STRONG THUNDERSTORMS ARE EXPECTED
TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA. SOME OF THESE
STORMS COULD PRODUCE STRONG WINDS... HAIL AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 21, 5:18 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
518 PM MDT SAT JUL 21 2012

MTZ017-023-220015-
MCCONE-VALLEY-
518 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF TAMPICO...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   GLASGOW...
   SAINT MARIE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4855 10597 4796 10622 4832 10700 4855 10685
TIME...MOT...LOC 2318Z 285DEG 18KT 4841 10682

BARNWELL
WEATHER.GOV/GLASGOW
Special weather statement, Jul 21, 5:31 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
531 PM MDT SAT JUL 21 2012

MTZ024-220030-
RICHLAND-
531 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN RICHLAND COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF LAMBERT...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   SIDNEY...
   FAIRVIEW...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4747 10436 4769 10463 4804 10413 4803 10411
      4803 10409 4801 10411 4800 10410 4800 10406
      4800 10404 4756 10404
TIME...MOT...LOC 2331Z 226DEG 22KT 4767 10438

BLM
WEATHER.GOV/GLASGOW
Local storm report, Jul 21, 6:05 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
605 PM MDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 WNW SIDNEY            47.75N 104.25W
07/21/2012  E1.50 INCH       RICHLAND           MT   TRAINED SPOTTER

&&

JB
Local storm report, Jul 21, 6:28 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
628 PM MDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             3 SSW CRANE             47.53N 104.28W
07/21/2012  E1.25 INCH       RICHLAND           MT   TRAINED SPOTTER

0615 PM     HAIL             3 ESE CRANE             47.55N 104.21W
07/21/2012  E1.00 INCH       RICHLAND           MT   TRAINED SPOTTER

0618 PM     HAIL             NE CRANE                47.58N 104.26W
07/21/2012  E1.00 INCH       RICHLAND           MT   TRAINED SPOTTER

0620 PM     HAIL             1 SSE CRANE             47.56N 104.25W
07/21/2012  E0.88 INCH       RICHLAND           MT   PUBLIC

&&

JB
Special weather statement, Jul 21, 6:29 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
629 PM MDT SAT JUL 21 2012

MTZ017-020-220130-
ROOSEVELT-VALLEY-
629 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...

UNTIL 730 PM MDT.

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF NASHUA...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FRAZER.

LAT...LON 4839 10575 4802 10579 4802 10582 4802 10583
      4801 10586 4804 10589 4803 10590 4801 10590
      4801 10591 4816 10635 4833 10625
TIME...MOT...LOC 0029Z 286DEG 26KT 4823 10620

RSMITH
WEATHER.GOV/GLASGOW
Special weather statement, Jul 21, 6:34 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
634 PM MDT SAT JUL 21 2012

MTZ021-022-220130-
GARFIELD-PETROLEUM-
634 PM MDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
  SOUTHWESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 730 PM MDT.

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF FLATWILLOW...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WINNETT AND MOSBY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4697 10844 4725 10774 4685 10771 4685 10788
      4676 10783 4675 10837
TIME...MOT...LOC 0035Z 234DEG 26KT 4688 10828

RSMITH
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:29 PM MDTSpecial Weather StatementGGWValley61 min
Jul 21, 6:34 PM MDTSpecial Weather StatementGGWPetroleum56 min
Jul 21, 6:45 PM MDTSevere Thunderstorm WarningGGWRichland30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.